Antibiotics, by disturbing the intestinal microbiota, can cause more-or-less severe diarrhea.
Antibiotics, especially broad-spectrum, do not destroy only pathogenic bacteria. When taken orally (but also sometimes parenterally), they cause collateral damage in the intestinal microbiota, sometimes diminishing the numbers of some commensal strains. These newly liberated niches become available to be colonized by bacteria1 , and several weeks may mass before the microbiota’s balance is restored.
The many causes of antibiotic-associated diarrhea (AAD)
Antibiotic perturbation of the gut flora can engender diarrhea, or even colitis. Two mechanisms are at play: diminished ability to ferment certain sugars, called FODMAPs, inducing osmotic diarrhea (excess water present in the small intestine) and elimination of certain commensal bacteria, thereby allowing colonization by pathogenic bacteria, like Clostridium difficile (the primary cause of nosocomial diarrhea2) or Klebsiella oxytoca3 .
Although Klebsiella oxytoca infection resolves spontaneously after stopping antibiotics, other infections can be much more problematic. In addition to being responsible for frequent relapses, some C. difficile strains, in particular, start to develop resistance to most antibiotics2 and can cause fatal colitis.
A therapeutic challenge
Although a diet low in FODMAPs (milk, dried fruits, etc.) is always recommended to treat all forms of diarrhea to limit dehydration, restoring the microbiota’s equilibrium is being addressed more-and-more often. Probiotics, like Saccharomyces boulardii, have demonstrated efficacy in treating and preventing AAD4,5. A contribution of Saccharomyces boulardii to preventing Clostridium difficile infection recurrences has also been found6, as for fecal transplants7. However, the problems and risks associated with the latter therapy currently limit its use to only the most severe infections.
1- Sheetal R. Modi, James J. Collins, and David A. Relman. Antibiotics and the gut microbiota. Review series : gut microbiome. The Journal of Clinical Investigation. J Clin Invest. 2014;124(10):4212–4218. doi:10.1172/JCI72333.
2- Leffler DA, Lamont JT. Clostridium difficile infection. N Engl J Med 2015;372:1539-48. http://www.gsida.org/wp-content/uploads/2014/09/Clostridium-difficile-Infection.pdf
3- Beaugerie L, Metz M, Barbut F, et al. ; Infectious Colitis Study Group. Klebsiella oxytoca as an agent of antibiotic-associated hemorrhagic colitis. Clin Gastroenterol Hepatol 2003;1:370-6. http://loyce2008.free.fr/Microbiologie/diarrh%E9es%20infectieuses/Hogenauer,%20Ko%20as%20e%20causative%20organism%20of%20antibiotic%20associated%20hemorrhagic%20colitis%20NEJM.pdf.pdf
4- Hempel S, Newberry SJ, Maher AR, et al. Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis. JAMA 2012;307:1959-69. https://ods.od.nih.gov/pubs/ebrp.probiotics_for_the_prevention_and_treatment_of_antibiotic-associated_diarrhea.pdf
5- Shan LS, Hou P, Wang ZJ, et al. Prevention and treatment of diarrhoea with Saccharomyces boulardii in children with acute lower respiratory tract infections. Benef Microbes 2013;4:329-34.
6- McFarland LV, Surawicz CM, Greenberg RN, et al. A randomized placebo-controlled trial of Saccharomyces boulardii in combination with standard antibiotics for Clostridium difficile disease. JAMA 1994;271:1913-8.
7- Li YT, Cai HF, Wang ZH, Xu J, Fang JY. Systematic review with meta-analysis: long-term outcomes of faecal microbiota transplantation for Clostridium difficile infection. Aliment Pharmacol Ther. 2016;43:445–57. doi: 10.1111/apt.13492. https://www.ncbi.nlm.nih.gov/pubmed/26662643